Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 922, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 9:52 PM CDT for 4 counties in Oklahoma. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2017, 9:52 PM CDT (02:52 UTC)
- Expired
- Oct 21, 2017, 10:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, OK, Lincoln County, OK, Pottawatomie County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 56 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 9:52 PM CDT | TORNADO | Seminole, OK | AN EF1 TORNADO DEVELOPED IN NORTHWEST SEMINOLE AND MOVED SOUTHEAST THROUGH TOWN. A FEW RESIDENIAL AND BUSINESS BUILDINGS HAD SOME DAMAGE, INCLUDING AT LEAST TWO HOMES PARTIALLY UNROOFED. TREE AND POWER LINE DAMAGE OCCURRED ALONG THE PATH. THE TORNADO HAD A PAT |
| Oct 21, 9:52 PM CDT | TORNADO | Seminole, OK | AN EF1 TORNADO DEVELOPED IN NORTHWEST SEMINOLE AND MOVED SOUTHEAST THROUGH TOWN. A FEW RESIDENIAL AND BUSINESS BUILDINGS HAD SOME DAMAGE, INCLUDING AT LEAST TWO HOMES PARTIALLY UNROOFED. TREE AND POWER LINE DAMAGE OCCURRED ALONG THE PATH. THE TORNADO HAD A PAT |
| Oct 21, 9:53 PM CDT | TSTM WND DMG | Seminole, OK | TREE AND POWERLINE DAMAGE IN SEMINOLE. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 7:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.8
The text
As transmitted.
230
WUUS54 KOUN 220252
SVROUN
OKC063-081-125-133-220330-
/O.NEW.KOUN.SV.W.0922.171022T0252Z-171022T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
952 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Seminole County in east central Oklahoma...
Southeastern Lincoln County in central Oklahoma...
Central Pottawatomie County in central Oklahoma...
Northwestern Hughes County in southeastern Oklahoma...
* Until 1030 PM CDT
* At 952 PM CDT, severe thunderstorms were located along a line
extending from near Sparks to 4 miles northeast of Meeker to near
Johnson to near Earlsboro to 4 miles southeast of Macomb to near
Wanette, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shawnee, Seminole, Tecumseh, Holdenville, Chandler, Wewoka, Stroud,
Prague, Konawa, Wetumka, Meeker, Maud, Davenport, Earlsboro,
Bowlegs, Asher, Wanette, Cromwell, Johnson and Sparks.
This includes the following highways...
Interstate 40 between mile markers 186 and 212.
Interstate 44 between mile markers 167 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3495 9637 3495 9691 3497 9693 3495 9696
3495 9711 3508 9702 3541 9693 3554 9691
3571 9692 3579 9662 3540 9662 3541 9658
3539 9654 3544 9657 3546 9654 3543 9649
3546 9648 3546 9646 3529 9644 3529 9619
TIME...MOT...LOC 0252Z 260DEG 35KT 3563 9682 3553 9682 3540 9683 3529
9683 3512 9694 3499 9702
HAIL...1.00IN
WIND...60MPH
$$
KURTZ2 follow-up statements
000
WWUS54 KOUN 220310
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1010 PM CDT SAT OCT 21 2017
OKC063-081-125-133-220330-
/O.CON.KOUN.SV.W.0922.000000T0000Z-171022T0330Z/
Seminole OK-Lincoln OK-Pottawatomie OK-Hughes OK-
1010 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SEMINOLE...SOUTHEASTERN LINCOLN...EASTERN POTTAWATOMIE AND
NORTHWESTERN HUGHES COUNTIES...
At 1010 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Stroud to 4 miles northwest of Paden
to 5 miles southeast of Prague to near Little to near Bowlegs to 4
miles southeast of St. Louis, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seminole, Holdenville, Wewoka, Prague, Konawa, Wetumka, Maud,
Bowlegs, Cromwell, St. Louis, Sasakwa, Yeager, Little, Spaulding,
Lima and Centerview.
This includes Interstate 40 between mile markers 195 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3495 9637 3495 9691 3519 9683 3527 9677
3535 9677 3553 9678 3566 9679 3572 9662
3540 9662 3541 9658 3539 9654 3544 9657
3546 9654 3543 9649 3546 9648 3546 9646
3529 9644 3529 9619
TIME...MOT...LOC 0310Z 259DEG 35KT 3566 9663 3556 9663 3543 9664 3532
9664 3513 9669 3502 9683
HAIL...1.00IN
WIND...60MPH
$$
KURTZ728
WWUS54 KOUN 220327
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1027 PM CDT SAT OCT 21 2017
OKC063-081-125-133-220337-
/O.EXP.KOUN.SV.W.0922.000000T0000Z-171022T0330Z/
Seminole OK-Lincoln OK-Pottawatomie OK-Hughes OK-
1027 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SEMINOLE...SOUTHEASTERN
LINCOLN...EASTERN POTTAWATOMIE AND NORTHWESTERN HUGHES COUNTIES WILL
EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3495 9637 3495 9691 3519 9683 3527 9677
3535 9677 3553 9678 3566 9679 3572 9662
3540 9662 3541 9658 3539 9654 3544 9657
3546 9654 3543 9649 3546 9648 3546 9646
3529 9644 3529 9619
TIME...MOT...LOC 0327Z 260DEG 35KT 3569 9643 3559 9643 3546 9644 3535
9644 3516 9649 3505 9663
$$
KURTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Oct 21, 6:51 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Norman OK 651 PM CDT Sat Oct 21 2017 .DISCUSSION... && .AVIATION... Thunderstorms will move east beyond central, southwest, and north central Oklahoma before 11 PM. Until then very large hail and strong wind gusts are likely in some areas. Ceilings will lift quickly into VFR category when the cold front passes shortly after thunderstorms. Gusty north winds will subside by mid-day Sunday. && .PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/ DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 50 68 48 / 50 100 0 0 Hobart OK 79 46 70 47 / 70 90 0 0 Wichita Falls TX 83 50 71 48 / 30 90 0 0 Gage OK 76 40 71 46 / 20 10 0 0 Ponca City OK 77 47 69 46 / 80 100 0 0 Durant OK 80 56 71 48 / 20 100 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/09/09
Hazardous weather outlook, Oct 21, 9:50 PM CDT, 2 minutes before
Hazardous Weather Outlook...update National Weather Service Norman OK 950 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 950 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Slight and marginal risk areas extend slightly to the west of the enhanced risk area. Location... The enhanced risk is east of a line from Chandler to Duncan to Wichita Falls. Impacts... Damaging wind gusts to around 70 mph and large hail up to the size of golf balls are the primary hazards. There is a low potential for tornadoes across parts of southeast Oklahoma. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until midnight. Discussion... Thunderstorms continue moving east with a cold front moving through the southeastern half of Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations until 2 AM Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 9:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLASH FLOOD STILLWATER 36.12N 97.06W
10/21/2017 PAYNE OK EMERGENCY MNGR
REPORT OF STREET FLOODING WITH STALLED
VEHICLES.
&&
MADLocal storm report, Oct 21, 9:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
933 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 S MOORE 35.31N 97.49W
10/21/2017 E1.00 INCH CLEVELAND OK PUBLIC
SOCIAL MEDIA.
&&
MADLocal storm report, Oct 21, 9:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 5 NE HOLLIDAY 33.87N 98.63W
10/21/2017 E0.75 INCH WICHITA TX TRAINED SPOTTER
&&
MADSpecial weather statement, Oct 21, 9:34 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
934 PM CDT SAT OCT 21 2017
OKZ044-045-TXZ089-090-220300-
Cotton OK-Jefferson OK-Clay TX-Archer TX-
934 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
Jefferson...Clay and southeastern Archer Counties Until 1000 PM
CDT...
AT 933 PM CDT, strong thunderstorms were along a line extending from
near Byers to 4 miles northeast of Lake Arrowhead to 12 miles east of
Olney, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3340 9891 3375 9841 3412 9842 3430 9814
3429 9814 3429 9757 3395 9771 3393 9773
3394 9776 3392 9776 3391 9777 3392 9778
3391 9778 3385 9787 3389 9798 3347 9798
3347 9842 3340 9842
TIME...MOT...LOC 0233Z 215DEG 49KT 3406 9821 3375 9831 3341 9854
..speg.Local storm report, Oct 21, 9:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TORNADO 3 NNW GOLDSBY 35.18N 97.50W
10/21/2017 MCCLAIN OK BROADCAST MEDIA
TORNADO REPORTED NEAR RIVERWIND. DAMAGE
INCLUDES DOWNED POWERLINES, A SHED
DESTROYED, A DAMAGED SEMI-TRUCK, AND SEVERAL
DOWNED TREES.
&&
MADLocal storm report, Oct 21, 9:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TORNADO 4 E APACHE 34.90N 98.29W
10/21/2017 CADDO OK TRAINED SPOTTER
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 36 min |
| Oct 21, 7:10 PM CDT | Tornado Warning | OUN | Caddo | 35 min |
| Oct 21, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 47 min |
| Oct 21, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 38 min |
| Oct 21, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 51 min |
| Oct 21, 7:27 PM CDT | Tornado Warning | OUN | Caddo, Grady | 33 min |
| Oct 21, 7:34 PM CDT | Flash Flood Warning | OUN | Caddo | 116 min |
| Oct 21, 7:39 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 2 hr |
| Oct 21, 7:40 PM CDT | Special Weather Statement | OUN | Kay, Kingfisher, Logan, Noble | 35 min |
| Oct 21, 7:53 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more | 3 hr |
| Oct 21, 7:55 PM CDT | Tornado Warning | OUN | Grady, McClain | 35 min |
| Oct 21, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 49 min |
| Oct 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Oct 21, 8:07 PM CDT | Special Weather Statement | OUN | Payne | 23 min |
| Oct 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 50 min |
| Oct 21, 8:17 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 118 min |
| Oct 21, 8:20 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 115 min |
| Oct 21, 8:33 PM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma, Payne | 27 min |
| Oct 21, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Jefferson, Stephens | 42 min |
| Oct 21, 8:36 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Noble, Payne | 114 min |
| Oct 21, 8:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 23 min |
| Oct 21, 8:47 PM CDT | Areal Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 42 min |
| Oct 21, 8:49 PM CDT | Flash Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 116 min |
| Oct 21, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| Oct 21, 9:02 PM CDT | Flash Flood Warning | OUN | Cleveland, Lincoln, Logan, Oklahoma | 118 min |
| Oct 21, 9:04 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 41 min |
| Oct 21, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 50 min |
| Oct 21, 9:17 PM CDT | Areal Flood Advisory | OUN | Carter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more | 118 min |
| Oct 21, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 41 min |
| Oct 21, 9:34 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Oct 21, 9:38 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 37 min |
| Oct 21, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc, Seminole | 50 min |
| Oct 21, 10:10 PM CDT | Tornado Warning | OUN | Pontotoc | 22 min |
| Oct 21, 10:39 PM CDT | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray | 36 min |
| Oct 21, 10:47 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 28 min |
| Oct 21, 10:52 PM CDT | Areal Flood Advisory | OUN | Coal, Garvin, Hughes, Murray, Pontotoc, Seminole | 53 min |
| Oct 21, 11:47 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| Oct 21, 11:48 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| Oct 22, 9:53 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 56 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.